Nebraska, 2022

Hail and Damaging Winds in Nebraska, June 7, 2022

June 7, 2022 · NWS CYS · 14 events in 4 counties and zones

Multiple severe thunderstorms developed over the Nebraska Panhandle during the early afternoon on the 7th with large hail along the North Platte River valley including Scottsbluff as well as further south near Sidney. Another storm moved out of east-central Wyoming moving southeast towards Alliance where an 82 mph wind gust was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Multiple severe thunderstorms developed over the Nebraska Panhandle during the early afternoon on the 7th with large hail along the North Platte River valley including Scottsbluff as well as further south near Sidney. Another storm moved out of east-central Wyoming moving southeast towards Alliance where an 82 mph wind gust was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 7, 10:35 AM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 7, 10:35 AM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1135 AM MDT Tue Jun 7 2022

.SHORT TERM...(Today through Thursday) Issued at 350 AM MDT Tue
Jun 7 2022

Current weather analysis early this morning depicts a stationary
frontal boundary sagging to the southwest into north central CO,
getting hung up on the Laramie Range and Front Range terrain.
This has resulted in overnight winds coming from the north-
northeast. The upslope flow combined with surface dew points in
the upper 40s to low 50s has resulted in patchy to dense fog at
times through 9Z for locations east of the stationary frontal
boundary. Further to the west across Carbon County, and further
north, surface dew points remain in the middle 20s where more dry
air resides. Areas along this frontal boundary have seen light
rain showers with a few rumbles of thunder due to the surface
forcing. Expect the low clouds and patchy fog to remain through
approximately 13Z-14Z when the sunshine should help burn off any
residual fog. It may take up until mid to late morning for the
cloud cover to dissipate and help destabilize the atmosphere.

For the remainder of today, hi-res model guidance begins to signal
convection occurring shortly after 18Z east of the Laramie Range.
SPC has a Marginal to Slight Severe Weather Risk for today east of
the Laramie Range. The stationary frontal boundary will slowly
retrograde as a warm front later today to the east and north. The
HRRR and NamNest have the most aggressive convection signal
between 18Z- 0Z today, but the initiation differs slightly. The
HRRR has organized convection near Cheyenne by 20Z, and also in
our northern forecast zones. However the NamNest keeps the
majority of the organized convection further to the north across
our northern forecast zones. PWATs will be elevated near 1 inch,
bulk shear will be 60+ knots from 0-6km east of the Laramie Range
between 18Z-0Z, lapse rates from 700-500mb are 7.5-9 C/km during
peak heating, and 0-3km SRH will begin to rise quickly between
100-300+ m^2/s^2. Additionally, the nose of 100+ knot jet streak
will be present between 18Z-0Z across SE WY and the NE Panhandle.
Surface forcing, moisture, and lift via a strong jet stream and
steep lapse rates will be present this afternoon. The CAMs are
struggling to pinpoint exactly where initiation may occur east of
the Laramie Range, but the threat for damaging, large hail, strong
winds and perhaps an isolated tornado still exists if cloud cover
can help destabilize the atmosphere quickly today.

Upper level ridging will amplify over the western CONUS Tuesday
night into Wednesday as the ridge axis shifts to the Intermountain
West. This will bring in dry air and warmer surface temperatures
for the area. A weak shortwave disturbance is progged to be
present by Wednesday afternoon withing the upper level flow. Model
guidance has had a hard time with determining whether afternoon
rain showers may be present as this shortwave propagates east of
the Intermountain West. At this time of inspection, there will
likely be light winds and mild to warm temperatures across our
cwa, with any rain shower activity remaining further to the south
across CO. As the upper level ridge becomes eroded overnight
Wednesday into Thursday, the quasi-zonal flow will be present
across our region. We will have temperatures on Thursday increase
by 5-10 degrees for afternoon highs, with temperatures in the 70s
and 80s for a majority of the region. Lee-side cyclogenesis is
expected to occur by Thursday afternoon as it is assisted with the
left front quadrant of an intensifying jet stream across the
Northern Rockies toward the Central Plains. This will lead to
unstable weather conditions for a majority of the region to our
east, but there will be a small region across the NE Panhandle
where a few afternoon rain showers and thundershowers will be
possible. SPC does have a Day 3 Marginal risk for severe
thunderstorms in our far southeast tier of Cheyenne County. This
may be pushed slightly further to the west in the coming 24-48
hours, but the current weather analysis doesn't support organized
convection in a larger swath of our cwa across the NE Panhandle at
this time.

.LONG TERM...(Friday through next Tuesday)

Weather Highlights:

1) Rapid warming Friday and into the weekend. Temperatures could
climb into the 90s Saturday for eastern Wyoming and the Nebraska
Panhandle. Temperatures on Sunday could climb into the upper 90s in
the Nebraska Panhandle with upper 80s across eastern Wyoming.

2) Thunderstorm chances return Sunday, with chances for showers and
thunderstorms lingering into next week.

3) A storm system will push a cold front through the area Monday
night, which will cool temperatures down on Tuesday.

Overview: The long term forecast continues to support a rapid warm-
up occurring across central and eastern Wyoming and the Nebraska
Panhandle. Seasonal temperatures will be quickly replaced by 15-20F
above normal high temperatures, just in time for the weekend. Just
how hot is it going to get? Latest forecast update has continued to
trend warmer as the NBM is now showing a high temperature of 90F for
Cheyenne on Saturday with widespread 90s across eastern Wyoming and
the Nebraska Panhandle. The record high temperature for June 11
(Saturday) for Cheyenne is 92F set back in 2013. Temperatures will
remain well above normal on Sunday, but could trend slightly cooler
as afternoon showers and thunderstorms and a shift in the flow aloft
will contribute to the slightly cooler temperatures, but
temperatures across the southern Nebraska Panhandle could push into
the mid to upper 90s! As mentioned, a return to afternoon showers
and thunderstorms is possible come Sunday afternoon, with another
round of thunderstorms possible again on Monday. Some of the storms
on Monday could become strong to severe, and will bare monitoring
over the next few days.

Discussion: Progressive zonal flow with embedded shortwaves will
transition to a more amplified ridging patter as an area of high
pressure builds across the Intermountain West and shifts east toward
the Front Range. Associated with this ridge, a strengthening thermal
ridge expands and moves into SE Wyoming by Friday. The bulk of the
warmest air will lag behind but temperatures should easily eclipse
80F for most everyone on Friday. By Saturday, models are in good
agreement in shifting this thermal ridge across the Front Range with
H7 temperatures surging into the 15-20C range Saturday afternoon,
with full sun, temperatures will rapidly climb for areas east of the
Laramie Range and in the Nebraska Panhandle. By Sunday, most models
suggest a breakdown of the ridge axis allowing for a more west to
northwest flow aloft to develop. Moisture in the lower level will
begin to increase and should be enough to initiate some diurnal
convection Sunday afternoon. Cloud debris and the cooler NW flow
aloft should be enough to keep temperatures from warming too much
Sunday afternoon, but outside these areas, temperatures could sore
into the mid to upper 90s, especially across the southern Nebraska
Panhandle.

Heading into Monday, the ridge shift east allowing for the next
storm system to dive south across Montana and move east through
Wyoming. At the surface a cold front will move through the region
Monday night. With a warm, and unstable airmass ahead of the frontal
boundary and with better dynamics aloft, scattered to widespread
showers and thunderstorms may develop in the warm sector, ahead of
the frontal boundary Monday afternoon. These storms could become
strong to severe. As the front moves through, CAA will spill into
north central Wyoming and spread south and east. Some breezy
conditions may accompany this front and much cooler temperatures are
expected on Tuesday, but temperatures will be in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1133 AM MDT Tue Jun 7 2022

VFR conditions currently across area terminals with one exception
being KSNY as low clouds have continued to stick around through
late this morning. Latest satellite imagery continues to see
thinning of low clouds around KSNY, but could see IFR ceilings
continue through 19z. Scattered thunderstorms will develop early
this afternoon along and east of the Laramie Range into the
Nebraska Panhandle. Kept sites at VCTS for now, but many need to
monitor latest radar trends and AMD to include TSRA where needed.
This could be more likely across Nebraska Panhandle terminals
after 21z as storms potentially develop into a line/cluster.
Gusty, erratic winds are likely with storms with the main threat
being large hail. Storms will mostly move east of the area by 01z
this evening as skies begin to slowly clear overnight.

&&

.FIRE WEATHER...
Issued at 350 AM MDT Tue Jun 7 2022

Fire weather concerns remain low across the area due to recent
rainfall and mild temperatures. Min RH values will be between
15-20 percent west of the Laramie Range today and tomorrow. Winds
will be 15-25mph at times this afternoon, but there is a chance
of severe thundershowers east of the Laramie Range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...BW
LONG TERM...AW
AVIATION...MB
FIRE WEATHER...BW
Hazardous weather outlook, Jun 7, 3:28 AM MST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
428 AM MDT Tue Jun 7 2022

WYZ103>106-109>117-081030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
428 AM MDT Tue Jun 7 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered afternoon thunderstorms will develop. The
threat for severe weather is low, however small hail and brief
wind gusts to 50 mph will be possible with the stronger
thunderstorms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Well above average temperatures expected on Saturday. Near record
to record high temperatures are possible.

.Spotter information statement...

Spotter activation will not be required through tonight.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
081030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
428 AM MDT Tue Jun 7 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered afternoon and evening thunderstorms will develop
today. There is a marginal to slight risk for strong to severe
thunderstorms potentially producing hail greater than one inch in
diameter and wind gusts to 60 mph east of a line from Douglas to
Cheyenne, Wyoming into the Nebraska Panhandle today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Well above average temperatures expected on Saturday. Near record
to record high temperatures are possible.

.Spotter information statement...

Spotter activation may be required. Please monitor the latest
forecast updates in the event that the spotter network will be
needed to provide weather reports during any severe weather that
may occur today.

In the hours before

Special weather statement, Jun 7, 11:40 AM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1240 PM MDT Tue Jun 7 2022

WYZ101-071915-
Converse County Lower Elevations WY-
1240 PM MDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of central Converse
County through 115 PM MDT...

At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Rolling Hills, or 26 miles northwest of Douglas,
moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Converse
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4297 10587 4309 10587 4312 10530 4292 10530
TIME...MOT...LOC 1839Z 271DEG 34KT 4302 10576

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Brothers
Special weather statement, Jun 7, 12:06 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
106 PM MDT Tue Jun 7 2022

WYZ101-102-071945-
Converse County Lower Elevations WY-Niobrara County WY-
106 PM MDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of west central
Niobrara and eastern Converse Counties through 145 PM MDT...

At 106 PM MDT, Doppler radar was tracking a strong thunderstorm over
Manning Ranch, or 25 miles northwest of Lusk, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lance Creek and Manning Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Wyoming.

&&

LAT...LON 4292 10495 4308 10495 4311 10445 4284 10445
TIME...MOT...LOC 1906Z 271DEG 27KT 4299 10486

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Brothers
Special weather statement, Jun 7, 12:47 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
147 PM MDT Tue Jun 7 2022

NEZ002-072015-
Dawes NE-
147 PM MDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of central Dawes County
through 215 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crawford, or 19 miles southwest of Chadron, moving east at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Chadron, Crawford, Chadron Campground, Whitney Lake, Red Cloud
Campground, Chadron Airport, Whitney and Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4262 10337 4273 10344 4292 10302 4269 10289
TIME...MOT...LOC 1947Z 253DEG 36KT 4270 10334

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Brothers

The radar

The Cheyenne radar (KCYS), 121 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

10 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Scotts Bluff

When
June 7, 12:57 PM MST
Where
Scotts Bluff County, 0.51 mi W of Gering
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.830, -103.670

Hail, Scotts Bluff

When
June 7, 1:00 PM MST
Where
Scotts Bluff County, 2.07 mi SW of Gering
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.810, -103.690

Hail, Morrill

When
June 7, 1:35 PM MST
Where
Morrill County, 2.07 mi SW of South Bayard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.700, -103.350

Hail, Morrill

When
June 7, 1:54 PM MST
Where
Morrill County, 3.45 mi NE of Alden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.600, -103.000

Thunderstorm Wind, Box Butte

When
June 7, 2:42 PM MST
Where
Box Butte County, 0.51 mi W of Hemingford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -103.080

Estimated wind gust by training spotter. Also reported penny sized hail falling with the strong winds.

Hail, Cheyenne

When
June 7, 2:50 PM MST
Where
Cheyenne County, 4.17 mi NE of Potter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.260, -103.260

Hail, Cheyenne

When
June 7, 2:59 PM MST
Where
Cheyenne County, 4.22 mi W of Brownson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.200, -103.190

Hail, Cheyenne

When
June 7, 3:00 PM MST
Where
Cheyenne County, 1.04 mi W of Brownson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.190, -103.130

Thunderstorm Wind, Cheyenne

When
June 7, 3:00 PM MST
Where
Cheyenne County, 3 mi WNW of Brownson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.207, -103.163

Trained spotter estimated wind gust.

Hail, Cheyenne

When
June 7, 3:10 PM MST
Where
Cheyenne County, 1.48 mi SSE of Sidney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.130, -102.970

Thunderstorm Wind, Box Butte

When
June 7, 3:12 PM MST
Where
Box Butte County, (Aia)alliance Arpt
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
42.060, -102.800

Alliance Airport ASOS station (KAIA) measured wind gust.

Hail, Box Butte

When
June 7, 3:15 PM MST
Where
Box Butte County, Alliance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.100, -102.870

Thunderstorm Wind, Box Butte

When
June 7, 3:15 PM MST
Where
Box Butte County, 0.34 mi SSW of Alliance
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.095, -102.872

Trained spotter reported estimated winds.

Hail, Cheyenne

When
June 7, 3:22 PM MST
Where
Cheyenne County, 2.69 mi ENE of (Sny)sidney Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.110, -102.940

Most hail was quarter size, but a few were slightly larger.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022272, 1022273, 1022275, 1022276, 1022236, 1022277, 1022278, 1022280, 1022281, 1022282, 1022237, 1022238, 1022239, 1022283.